Alert archive / Nebraska / High Wind Warnings in 2025
High Wind Warning 5, NWS Hastings, NE
NWS Hastings, NE issued this high wind warning at May 16, 2025, 2:56 AM CDT for 7 counties in Nebraska. It took effect at May 16, 2025, 10:00 AM CDT. It was in force for 10 hr. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 16, 2025, 2:56 AM CDT (07:56 UTC)
- In effect from
- May 16, 2025, 10:00 AM CDT
- Expired
- May 16, 2025, 8:00 PM CDT
- In force
- 10 hr
- Issued by
- NWS Hastings, NE
Counties Greeley County, NE, Howard County, NE, Merrick County, NE, Nance County, NE, Polk County, NE, Sherman County, NE, Valley County, NE
The radar
The Grand Island radar (KUEX), 113 km from the middle of the area, began a volume at 07:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 16, 5:09 PM CDT | NON-TSTM WND GST 57 | Ord Airport, NE | KODX Gust to 57mph at 5:09pm. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 7.9 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 23 J/kg
- Mixed-layer CIN
- -38 J/kg
- Mixed-layer LCL
- 2479 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 84 m²/s²
- 0-3 km storm-relative helicity
- 255 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
614 WWUS73 KGID 160756 NPWGID URGENT - WEATHER MESSAGE National Weather Service Hastings NE 256 AM CDT Fri May 16 2025 NEZ039>041-046>049-162100- /O.NEW.KGID.HW.W.0005.250516T1500Z-250517T0100Z/ Valley-Greeley-Nance-Sherman-Howard-Merrick-Polk- Including the cities of Fullerton, Polk, Ord, Shelby, Scotia, Litchfield, Osceola, Wolbach, Stromsburg, Sherman Reservoir, Spalding, Genoa, St. Paul, Greeley, Loup City, and Central City 256 AM CDT Fri May 16 2025 ...HIGH WIND WARNING IN EFFECT FROM 10 AM THIS MORNING TO 8 PM CDT THIS EVENING... * WHAT...Northwest winds 30 to 40 mph with gusts up to 60 mph expected. * WHERE...Greeley, Howard, Merrick, Nance, Sherman, Valley, and Polk Counties. * WHEN...From 10 AM this morning to 8 PM CDT this evening. * IMPACTS...Damaging winds may damage trees and power lines. Localized power outages are possible. Travel will be hazardous, especially in high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Secure loose objects prior to the onset of winds. Watch for falling tree branches. Use caution if you must drive. && $$ Mangels
2 follow-up statements
954 WWUS73 KGID 161951 NPWGID URGENT - WEATHER MESSAGE National Weather Service Hastings NE 251 PM CDT Fri May 16 2025 NEZ039>041-046>049-170100- /O.CON.KGID.HW.W.0005.000000T0000Z-250517T0100Z/ Valley-Greeley-Nance-Sherman-Howard-Merrick-Polk- Including the cities of Osceola, Spalding, St. Paul, Shelby, Genoa, Scotia, Ord, Sherman Reservoir, Wolbach, Greeley, Loup City, Stromsburg, Polk, Litchfield, Central City, and Fullerton 251 PM CDT Fri May 16 2025 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING... * WHAT...Northwest winds 30 to 40 mph with gusts up to 60 mph. * WHERE...Greeley, Howard, Merrick, Nance, Sherman, Valley, and Polk Counties. * WHEN...Until 8 PM CDT this evening. * IMPACTS...Damaging winds may damage trees and power lines. Localized power outages are possible. Travel will be hazardous, especially in high profile vehicles. Patchy blowing dust could reduce visibility down to near one mile at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... Secure loose objects prior to the onset of winds. Watch for falling tree branches. Use caution if you must drive. && $$ ADP
841 WWUS73 KGID 170058 NPWGID URGENT - WEATHER MESSAGE National Weather Service Hastings NE 758 PM CDT Fri May 16 2025 NEZ039>041-046>049-170200- /O.EXP.KGID.HW.W.0005.000000T0000Z-250517T0100Z/ Valley-Greeley-Nance-Sherman-Howard-Merrick-Polk- Including the cities of Polk, Sherman Reservoir, Ord, Stromsburg, Genoa, Spalding, Scotia, Litchfield, Wolbach, Loup City, Fullerton, Osceola, St. Paul, Greeley, Shelby, and Central City 758 PM CDT Fri May 16 2025 ...HIGH WIND WARNING WILL EXPIRE AT 8 PM CDT THIS EVENING... Strong winds which impacted much of south central Nebraska today have begun to subside, and severe wind gusts near 60 MPH are no longer expected. For this reason, the High Wind Warning will be allowed to expire at 8 PM CDT. While winds have begun to diminish, gusts of 40 to near 50 MPH will remain possible through the mid-evening hours. $$ Rossi
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this high wind warning went out at May 16, 12:23 AM CDT, 2 hours 33 minutes earlier. Its key messages:
- Friday will bring an even stronger round of west-northwest winds to the area. Gusts of at least 40-50 MPH are looking increasingly-likely in Nebraska, with near-severe gusts to around 55 MPH not out of the question especially within counties north of I-80. Most locations will stay dry, but similar to this afternoon, cannot rule out some isolated/scattered showers mainly near/north of I-80.
- The overall nicest day looks to be Saturday. There is a break in the gusty winds (which look to pick back up Sunday), with highs in the 70s and dewpoints in the 30s-40s.
- A more active upper level pattern moves onto the Plains for Sunday into the start of the new work week, and strong-severe storms look likely...with one main question being exactly where. Portions of the forecast area are outlooked by SPC for severe weather potential...Sunday across SSW locations, Monday across ESE locations. Still plenty of uncertainty and details to iron out in the coming days.
Area forecast discussion, May 16, 12:23 AM CDT, 2 hours 33 minutes before
Area Forecast Discussion National Weather Service Hastings NE 1223 AM CDT Fri May 16 2025 .KEY MESSAGES... - Friday will bring an even stronger round of west-northwest winds to the area. Gusts of at least 40-50 MPH are looking increasingly-likely in Nebraska, with near-severe gusts to around 55 MPH not out of the question especially within counties north of I-80. Most locations will stay dry, but similar to this afternoon, cannot rule out some isolated/scattered showers mainly near/north of I-80. - The overall nicest day looks to be Saturday. There is a break in the gusty winds (which look to pick back up Sunday), with highs in the 70s and dewpoints in the 30s-40s. - A more active upper level pattern moves onto the Plains for Sunday into the start of the new work week, and strong-severe storms look likely...with one main question being exactly where. Portions of the forecast area are outlooked by SPC for severe weather potential...Sunday across SSW locations, Monday across ESE locations. Still plenty of uncertainty and details to iron out in the coming days. && .UPDATE... Issued at 906 PM CDT Thu May 15 2025 -- Some latest thoughts/forecast changes involving these next 24 hours, one a "bigger deal" than the other: - SHOWER/SPRINKLE CHANCES: Although of minimal consequence, have seen enough evidence of the potential for some spotty sprinkles overnight into early Fri AM in the latest model data to introduced/add "slight chance of sprinkles" to the forecast for much of our area, but primarily focused within counties near/south of I-80 down into KS where the "strongest" signal for meager rainfall late tonight resides as a moisture-starved upper wave arrives from the west- southwest. In addition, have brought modest chances for light showers/sprinkles a little farther south into our forecast area (CWA) for Friday afternoon compared to the previous forecast. While the highest chances for MAYBE a few hundredths of an inch of rain will surely focus within counties north of I-80, it appears that at least spotty sprinkles could extend about as far south as a Kearney-Hastings-Geneva line. - FRIDAY KEEPS TRENDING WINDIER (perhaps flirting with Warning criteria mainly far north?): Our latest forecast update for Friday daytime has nudged wind speeds up a few more MPH (most of our area now features forecast speeds a solid 5-10 MPH higher than what we were calling for just 12 hours ago). The overall-strongest west-northwest winds will focus in our Nebraska counties, where several hours of gusts at least 40-45 MPH are likely in counties along/south of I-80. However, of greater concern are counties north of I-80 where confidence is increasing in frequent gusts at least 45-50 MPH, and POSSIBLY even sporadic gusts around 55 MPH...putting us uncomfortably close to severe/High Wind Warning criteria (58+ MPH). As long speeds don't continue trending upward we'll probably "get away" without a Warning, but did refresh our Hazardous Weather Outlook (HWOGID) to hit the near-severe gust potential a bit harder. && .DISCUSSION... Issued at 419 PM CDT Thu May 15 2025 Currently... Easy to pick out the main feature of interest for the region this afternoon...with upper air and satellite data showing an area low pressure continuing to slide NNE through eastern SD. The main impact from this system as far as precip/severe weather goes remains well east of the forecast area...but with the system in the vicinity, combined with daytime heating leading to steeper lapse rates/increased mixing potential and at least a few hundred j/kg of instability...have seen some isolated/scattered showers and a few weak storms shifting east across portions of the area mainly along/north of I-80. This activity will continue through the rest of the afternoon...eventually waning with the loss of daytime heating. At the surface, low pressure is set up near the eastern SD/ND border...and though the pressure gradient across the forecast area isn't as tight as earlier today, thanks to that increased mixing potential, speeds remain gusty area-wide. These west- northwest winds were gusting widely in the 35-45 MPH range (a few closer to 50 MPH), especially through roughly midday...most gusts here at mid-afternoon are more in the 25-35 MPH range. As far as temperatures go...if anything, spots across northern portions where there are more clouds/spotty precip may fall a bit short of expectations...otherwise most of the area looks to reach the mid 70s- near 80. Tonight through Friday.... For the short-term period...overall it's a dry period, with models in good agreement showing that upper level low pressure system lingering over the north central CONUS, keeping flow over the area west-northwesterly. The lone exception to the dry forecast is during the afternoon hours Friday...which looks to be similar to what is currently going on, peak heating/steeper lapse rates allowing for the development of isolated/sct activity. Should affect a fairly small area, forecast has 20 percent chances over locations along/north of HWY 92. Outside of those small chances...the main story for this period lies with another round of strong winds for the daytime hours Friday. Later this evening-tonight, models show a lobe of shortwave energy rotating around the west and southern periphery of the main upper level low pressure system...driving a reinforcing cool front across the region. With the loss of daytime heating/steeper lapse rates, the current gusty winds are expected to diminish to closer to 10-15 MPH...ramping back up from west-east closer to sunrise as that front passes through. Similar to today, with the main sfc low lingering to our NNE, expecting WNWrly winds through the day...with the main change in this period being to increase wind speeds. Models showing the increased mixing once again, this time with winds to tap into aloft potentially being a touch stronger...especially in northern areas. Increasing cloud cover sinking south could hinder things...but gusts in those northern areas near 45-50 MPH are certaintly not out of the question. Forecast highs for Friday are in the mid 60s north to upper 70s south. Any precip that does develop during the afternoon will wane in the evening, with dry conditions through the rest of the overnight hours. Cloud cover is expected to diminish...along with winds...and overnight lows for most of the area look to drop into the low-mid 40s. This weekend on into the new work week... If you're looking for another day with a good temp/wind combination with no precipitation chances...Saturday looks to be your day. That upper level low finally gets more of a push east...allowing for broad ridging to slide onto the Plains, keeping precipitation chances out of the area. Expecting mostly sunny-partly cloudy skies...with lighter winds closer to the 10-15 MPH range. Winds start the day northerly, turning easterly with time as a sfc ridge axis slides off to our east and low pressure starts deepening over the High Plains. Forecast highs are remain in the 70s...while dewpoints sit in the 30s-40s. As we get into Sunday and the first half of the new work week...thunderstorm chances return to the forecast...and while not calling for a CWA-wide soaking of a few inches, these chances Sunday-Tuesday currently look better than most we've had lately. They aren't a slam dunk though...as always when talking about a timeframe still 4+ days out...lot of details to iron out in the models, so overall confidence in certainly not high at this point. Through the first half of the weekend, models showing upper level troughing digging south across the western CONUS, and by 12Z Sunday, models are showing low pressure over the Pac NW, with troughing/shortwave energy extending southward into the Desert SW. Through the day on Sunday, current models show that Pac NW low sinking SE, with that energy in the Desert SW swinging northeast out onto the Central Plains. It's arrival with drive the first potential bout of thunderstorms (some strong-severe possible)...with a big question lying with exactly the main sfc warm front/dryline set up. Sunday night on into Monday, models showing the potential for a bit of rotating 'dumbbell' action...as that first disturbance deepens somewhere over the central CONUS (is it more central or northern Plains?), what was that closed low over the Pac NW/sinking south, looks to fill as it swings around the southern side of that newly developed low...and it will be another driver behind thunderstorm activity, big question is exactly where. Eventually becoming more phased together...models show the system sticking around through the day on Tuesday, with higher PoPs finally lowering Tuesday evening/night. Especially for those Sunday and Monday chances...strong-severe storms look likely, but whether or not/how much the forecast area is impacted will be dependent not only on the timing/location of these upper level disturbances...but where the surface features/better moisture/instability end up setting up. For Sunday...the SSWrn portions of the area are included in the SPC Day 4 15 percent outlook area...Monday that outlooked area shifts to roughly the ESErn half of the area. Outside of preciptiation chances...forecast highs for Sun-Mon are currently in the 70s-80s, dropping into the 60s-70s for Tue-Wed as the main system finally moves out of the area. With strengthening surface low pressure/frontal boundaries expected, forecast wind speeds start picking up Sunday out of the SE ahead of the system...with more uncertainty as we get into Monday. Will be interesting to see how models trend with all of this in the coming days. && .AVIATION /06Z TAFS THROUGH 06Z SATURDAY/... Issued at 1214 AM CDT Fri May 16 2025 For KGRI/KEAR Airports: VFR conditions are expected through the period. Clouds will increase into Friday morning, but ceilings should stay 7kft or more. A few sprinkles are possible, but coverage/impacts are too low to include in this TAF period. LLWS is possible through sunrise, then surface winds increase substantially on Friday. Northwest winds gusting over 40kts are likely late morning through the afternoon on Friday. Winds then gradually diminish Friday evening. && .GID WATCHES/WARNINGS/ADVISORIES... NE...None. KS...None. && UPDATE...Pfannkuch DISCUSSION...ADP AVIATION...Mangels
Hazardous weather outlook, May 15, 8:38 PM CDT, 6 hours 18 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Hastings NE 838 PM CDT Thu May 15 2025 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 170145- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 838 PM CDT Thu May 15 2025 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...Overnight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. - Friday strong winds and fire weather concerns: During the day Friday, strong northwest winds will impact our entire forecast area, but especially in Nebraska, where sustained speeds of at least 30 to 35 MPH and gusts of at least 40 to 50 MPH will be common. Some counties, mainly north of Interstate 80, could even experience near-severe gusts to around 55 MPH. During the afternoon, these very strong winds will also promote near-critical to localized critical fire weather conditions, especially within counties along and south of the Nebraska-Kansas border, where the lowest relative humidity of 20 to 25 percent will reside. - Thunderstorms and possible severe weather: Between late Saturday night and Tuesday evening, intermittent chances for thunderstorms return to our area. There remains considerable uncertainty regarding the exact timing and most favored locations for storms, along with the potential severity of this activity. That being said, it currently appears that severe storms could affect parts of our forecast area, particularly late Sunday afternoon into Sunday night, and perhaps again Monday. Continue to monitor the forecast for updates as these days draw closer in time. && More information may be obtained at the following web page: https://www.weather.gov/hastings Pfannkuch
Nearby
High Wind Warnings in Nebraska, 2025Every high wind warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.